Virginia, 2024

Hail and Damaging Winds in Virginia, August 30, 2024

August 30, 2024 · NWS RNK · 12 events in 8 counties and zones

The cold front that was over the region on the 29th, made limited progress eastward on the 30th. This feature continued to serve as the focus for afternoon and evening shower and thunderstorm development.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

The cold front that was over the region on the 29th, made limited progress eastward on the 30th. This feature continued to serve as the focus for afternoon and evening shower and thunderstorm development. A few of these storms increased to severe levels causing damaging winds which downed trees. There were also two occurrence of hail ranging from nickel to quarter size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 30, 1:32 PM EST, 4 minutes earlier.

Area forecast discussion, Aug 30, 1:32 PM EST, 4 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
232 PM EDT Fri Aug 30 2024

.SYNOPSIS...
A stalled front over the area will result in another afternoon
of scattered to numerous showers and thunderstorms. In general,
expecting unsettled weather to persist through the weekend with
humid conditions. Cooler and less humid weather arrives for
next week.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 203 PM EDT Friday...

Key Messages:

1) A stalled front over the area will result in scattered to
numerous showers and thunderstorms through early evening. A few
strong/severe and torrential downpour

2) Remaining seasonally hot and humid.

Storms already firing up across the mountains and along a wedge
front in the NC piedmont. High-res models favor greatest
coverage along the front/differential heating boundary and over
the more unstable air in the west where sunshine was more
abundant. Hard pressed to go higher likely coverage as its been
hit/miss slow movers. DCAPES not as high as yesterday with a
little more moisture around in the low levels, but higher pwats
and loading will make for potential downbursts and small hail.

Slow movers will lead to flooding potential but gain too widely
scattered to have a flood watch.

Temperatures this afternoon are forecast closer to the seasonal
norm, down a few degrees from yesterday, but still quite warm.

Storms should decrease this evening but cannot rule out isolated
showers/near the front/Blue Ridge overnight.

Fog/stratus likely overnight thru Sat morning, with muggy lows
in the 60s to around 70.

Saturday, the wedge front heads back north as we get back in the
warm sector area wide. Frontal boundary will reach the upper
Ohio Valley to lower Missouri Valley by late afternoon. Upper
ridge is starting to get shifted further south, so some height
falls and upper divergence should lead to particularly better
storm development across the Ohio Valley with storms moving into
WV by late morning and/or developing in the mountain by mid
afternoon. Higher pops will be along/west/north of I-81. With
some increase in shear and higher CAPEs, severe storms will be a
better potential Sat afternoon mainly northwest of I-81.

Forecast confidence is high on temps but moderate/average on
coverage of storms through Saturday.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 220 PM EDT Friday...

Key Messages:

1. Storm chances linger into Monday but should see a shift south
by then

2. Main hazards are strong winds and heavy rainfall,
that could lead to localized flooding.

3. Near to above normal temperatures.

Unsettled weather continues through Sunday as front slowly
works southeast into and through the area by Monday morning.
Higher pops will be Sunday with the front, though increasing
cover could offset severe threat more than Saturday.

The upper trough axis stays west of our area until Monday
evening. Isolated to widely scattered showers/storms are
possible again Monday afternoon, though best chance will be
along/south of the VA/NC border, with the front not too far
away, draped over eastern VA into central NC, but not expecting
much potential for any storms that do form to become severe.

Sunday should be slightly cooler if we have more clouds but
still humid. Highs in the mid to upper 80s east of the
mountains, mid to upper 70s west. Monday will be noticeably
cooler with the airmass change, high temperatures in the upper
70s in the west and low 80s in the east.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 300 PM EDT Friday...

Key Messages:

- Cooler temperatures are expected, with a warming trend expected
  toward the end of the week.

- Shower and thunderstorm probabilities return toward the latter
  half of the upcoming week.

Quiet weather conditions are expected for mid-week, as a surface
high extends from the Mid-Atlantic into the Northeast. Given the
placement of the ridge, a northeasterly low-level flow will be seen
across the region, which should allow (mainly) dry and cooler
weather conditions to be seen across our area.

Most of the precipitation for the upcoming week should remain to our
south, generally in vicinity of a frontal system extending from the
South Carolina Lowcountry to the Central Gulf Coast. As a wave of
low pressure moves along the boundary, I can't rule out an isolated
or scattered smattering of showers/storms across our forecast area.
The greatest coverage should be across our southern/southwestern
areas. Given an overall lack of forcing, I don't expect any
widespread rain events...well, at least at this stage of the game.
Much of the convective activity will be driven by moisture spilling
northward into our area and interacting with diurnal trends in
instability.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
As of 115 PM EDT Friday...

Unsettled weather with highly variable cigs/vsbys during the 24
hour valid TAF.

Stalled front over the area will result in scattered to
numerous showers and thunderstorms. Greatest coverage will be
along/southwest of a LWB-LYH line, but will have at least tempo
TSRA in for a few hours this afternoon except LYH.

Sub-VFR cigs linger across the DAN til 20z at times, otherwise
VFR outside of storms through this evening.

Looks like a good threat of IFR or lower at most sites tonight
with wedge/front in the area and sufficient low level moisture.
Cloud cover higher up may impede this but confidence is moderate
enough go lower.

Winds will remain light and variable through the
afternoon, light with exception of thunderstorm outflow where
gusts may approach 25 kts.

EXTENDED AVIATION OUTLOOK...

Stalled front will linger through the weekend. This favors a
mix of flight conditions with low confidence on flight
categories due to opportunity for showers/storms and nighttime
stratus and fog. A more bona fide push of cooler air from the
north is expected Monday, suggesting improved conditions for
early next week, although still subject to overnight valley fog.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PM/WP
NEAR TERM...WP
SHORT TERM...AS/WP
LONG TERM...DB
AVIATION...PM/WP
Hazardous weather outlook, Aug 30, 5:45 AM EST, 7 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
645 AM EDT Fri Aug 30 2024

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-311045-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
645 AM EDT Fri Aug 30 2024

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

There is a marginal risk of severe thunderstorms this afternoon and
evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a marginal risk of severe storms Saturday afternoon and
evening, and again Sunday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 30, 12:56 PM EST, 40 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
156 PM EDT Fri Aug 30 2024

VAZ016-017-032-033-301845-
Franklin VA-Patrick VA-Floyd VA-Carroll VA-
156 PM EDT Fri Aug 30 2024

...STRONG THUNDERSTORMS WILL IMPACT FLOYD...NORTHEASTERN
CARROLL...CENTRAL PATRICK...AND SOUTHWESTERN FRANKLIN COUNTIES
THROUGH 245 PM EDT...

At 153 PM EDT, Doppler radar was tracking clusters of strong
thunderstorms extending from Indian Valley to the Meadows of Dan, as
well as between Floyd and Check. Movement was generally southeast
around 15 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Floyd...
Indian Valley...
Ferrum...
Woolwine...
Willis...
Terrys Fork...
and Endicott.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Additional statements will be issued as conditions warrant.

&&

LAT...LON 3658 8045 3693 8064 3697 8055 3701 8052
      3699 8049 3702 8045 3700 8042 3702 8041
      3701 8039 3702 8035 3706 8030 3706 8020
      3698 7997 3673 8017
TIME...MOT...LOC 1753Z 320DEG 14KT 3688 8052

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

DB
Local storm report, Aug 30, 12:59 PM EST, 37 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
159 PM EDT Fri Aug 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     Tstm Wnd Dmg     4 SE Moneta             37.13N 79.59W
08/29/2024                   Bedford            VA   911 Call Center

            A tractor along with a barn was blown across
            a yard near the intersection of White House
            Road and Tuck Road.

&&

JCB
Special weather statement, Aug 30, 1:06 PM EST, 30 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
206 PM EDT Fri Aug 30 2024

VAZ011-014-018-022-WVZ044-301845-
Giles VA-Montgomery VA-Craig VA-Roanoke VA-Monroe WV-
206 PM EDT Fri Aug 30 2024

...STRONG THUNDERSTORMS WILL IMPACT WESTERN ROANOKE...EAST CENTRAL
GILES...CRAIG...NORTHEASTERN MONTGOMERY...AND EAST CENTRAL MONROE
COUNTIES...AND THE CITY OF SALEM THROUGH 245 PM EDT...

At 204 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Paint Bank to near Sinking Creek to near
Mc Donalds Mill to near Newport. Movement was southeast at 15 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Blacksburg...
Salem...
New Castle...
Newport...
Paint Bank...
Shawsville...
and Sinking Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

Occasional cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Additional statements will be issued as conditions warrant.

&&

LAT...LON 3752 8003 3747 8003 3742 8007 3741 8006
      3739 8003 3721 8002 3716 8012 3718 8044
      3736 8055 3735 8041 3740 8031 3765 8038
TIME...MOT...LOC 1804Z 308DEG 11KT 3754 8030 3736 8025 3731 8035 3732
8049

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

DB
Local storm report, Aug 30, 1:07 PM EST, 29 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
207 PM EDT Fri Aug 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0144 PM     Tstm Wnd Dmg     1 NE Simmonsville       37.39N 80.35W
08/29/2024                   Craig              VA   911 Call Center

            Tree reported down on Cumberland Gap Road.

&&

JCB
Special weather statement, Aug 30, 1:09 PM EST, 27 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
209 PM EDT Fri Aug 30 2024

NCZ018-301845-
Watauga NC-
209 PM EDT Fri Aug 30 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN WATAUGA COUNTY
THROUGH 245 PM EDT...

At 208 PM EDT, Doppler radar was tracking a strong thunderstorm near
Aho, or near Blowing Rock, moving south at 10 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Blowing Rock...
Blowing Rock In Caldwell County...
Aho...
and Moses Cone Memorial Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

Additional statements will be issued as conditions warrant.

&&

LAT...LON 3612 8169 3617 8169 3620 8147 3619 8147
      3618 8148 3614 8150 3612 8154
TIME...MOT...LOC 1808Z 351DEG 9KT 3612 8158

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

DB
Local storm report, Aug 30, 1:10 PM EST, 26 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Blacksburg VA
210 PM EDT Fri Aug 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0954 PM     Tstm Wnd Dmg     1 SSE Alderson          37.72N 80.64W
08/29/2024                   Monroe             WV   911 Call Center

            Tree down near Alderson, WV on Wolf Creek
            Road.

1008 PM     Tstm Wnd Dmg     White Sulphur Springs   37.79N 80.30W
08/29/2024                   Greenbrier         WV   911 Call Center

            Tree reported down on Church Street in White
            Sulphur Springs, WV.

0731 PM     Tstm Wnd Dmg     1 ESE Max Meadows       36.96N 80.92W
08/29/2024                   Wythe              VA   Dept of Highways

            Tree down in vicinity of Ramsey Mountain
            Road, blocking road.

0510 PM     Tstm Wnd Dmg     3 NNW Sugar Grove       36.81N 81.42W
08/29/2024                   Smyth              VA   Public

            TREE DOWN ALONG HIGHWAY 16 ON TOP OF
            NATIONAL FOREST BUILDING.

0531 PM     Tstm Wnd Dmg     2 NNE Adwolf            36.81N 81.57W
08/29/2024                   Smyth              VA   Public

            Downed tree on the fast lane of I-81 near
            the town of McMullin in Smyth County.

0343 PM     Tstm Wnd Dmg     1 NW Bradshaw           37.31N 80.25W
08/29/2024                   Roanoke            VA   Public

            Downed Tree on road about 1/4 mile south of
            Gravel Hill Road in western Roanoke County.

0727 PM     Tstm Wnd Dmg     3 WNW Cave Spring       37.24N 80.05W
08/29/2024                   Roanoke            VA   Utility Company

            Tree down on power line along Winnbrook
            Drive.

0545 PM     Tstm Wnd Dmg     3 SSE Dublin            37.08N 80.67W
08/29/2024                   Pulaski            VA   911 Call Center

            Tree down along Lyons Road.

0642 PM     Tstm Wnd Dmg     2 SW Dublin             37.10N 80.72W
08/29/2024                   Pulaski            VA   911 Call Center

            Tree down near intersection of Lee Highway
            and Cougar Trail Road.

0740 PM     Tstm Wnd Dmg     1 ENE Draper            37.00N 80.74W
08/29/2024                   Pulaski            VA   911 Call Center

            Tree downed by thunderstorm winds on Old
            Baltimore Road in Draper.

0941 PM     Tstm Wnd Dmg     2 E Altavista           37.12N 79.25W
08/29/2024                   Pittsylvania       VA   911 Call Center

            Tree downed by thunderstorm winds on Stone
            Mill Road, completely blocking the road.

0627 PM     Tstm Wnd Dmg     1 SE Wirtz              37.07N 79.89W
08/29/2024                   Franklin           VA   911 Call Center

            Numerous trees down across the roadway at
            the intersection of Rock Lily and Wirtz road
            in Franklin County Virginia.

0727 PM     Tstm Wnd Dmg     2 WNW Wirtz             37.09N 79.93W
08/29/2024                   Franklin           VA   911 Call Center

            Numerous trees down across the road at the
            intersection of Taylors road and Fox Ridge
            drive in Franklin County Virginia.

0727 PM     Tstm Wnd Dmg     1 NW Wirtz              37.10N 79.92W
08/29/2024                   Franklin           VA   911 Call Center

            Numerous trees down at the intersection of
            Taylors Road and New Marc Ln in Franklin
            County Virginia.

0804 PM     Tstm Wnd Dmg     2 E Burnt Chimney       37.09N 79.79W
08/29/2024                   Franklin           VA   Fire Dept/Rescue

            Power pole down with lines across roadway
            near intersection of Burnt Chimney Road and
            3 Oaks Road.

0817 PM     Tstm Wnd Dmg     6 S Moneta              37.09N 79.65W
08/29/2024                   Franklin           VA   Fire Dept/Rescue

            Tree on house of South Pointe Shore Drive.

0817 PM     Tstm Wnd Dmg     5 E Burnt Chimney       37.09N 79.74W
08/29/2024                   Franklin           VA   Public

            Tree down on power line along Brooks Mill
            Road.

0822 PM     Tstm Wnd Dmg     5 ENE Rocky Mount       37.02N 79.79W
08/29/2024                   Franklin           VA   Public

            Trees down near Glade Hill.

0422 PM     Tstm Wnd Dmg     3 SW New Castle         37.47N 80.15W
08/29/2024                   Craig              VA   911 Call Center

            Tree fell across the road on Big Mountain
            Road.

0938 PM     Tstm Wnd Dmg     2 N Altavista           37.15N 79.29W
08/29/2024                   Campbell           VA   911 Call Center

            Power line downed by thunderstorm winds on
            Dearing Ford Road.

0945 PM     Tstm Wnd Dmg     1 S Altavista           37.11N 79.29W
08/29/2024                   Campbell           VA   911 Call Center

            Tree and powerlines reported down in
            Altavista, VA.

0950 PM     Tstm Wnd Dmg     3 WSW Rustburg          37.26N 79.15W
08/29/2024                   Campbell           VA   911 Call Center

            Tree down near the intersection of Colonial
            Highway and Calohan Road.

0950 PM     Tstm Wnd Dmg     3 NNE Long Island       37.12N 79.09W
08/29/2024                   Campbell           VA   911 Call Center

            911 Call Center reported a large oak tree
            was down across the road blocking both lanes
            near the intersection of Long Island road
            and Covered Bridge Road in Campbell County
            Virginia.

0952 PM     Tstm Wnd Dmg     1 SSW Gladys            37.15N 79.10W
08/29/2024                   Campbell           VA   911 Call Center

            Tree was reported down near the intersection
            of Long Island Road and Gladys Road.

0954 PM     Tstm Wnd Dmg     2 WSW Gladys            37.16N 79.12W
08/29/2024                   Campbell           VA   911 Call Center

            Tree downed by thunderstorm winds on
            Mitchell Road, blocking both lanes of
            travel.

1005 PM     Lightning        1 ESE Gladys            37.16N 79.07W
08/29/2024                   Campbell           VA   911 Call Center

            Lightning struck a tree, which caught fire
            in Gladys, VA.

1220 AM     Tstm Wnd Dmg     Gladys                  37.17N 79.08W
08/30/2024                   Campbell           VA   911 Call Center

            A couple of trees were reported down in
            Gladys, VA.

0830 PM     Tstm Wnd Dmg     4 SE Moneta             37.13N 79.59W
08/29/2024                   Bedford            VA   911 Call Center

            A tractor along with a barn was blown across
            a yard near the intersection of White House
            Road and Tuck Road.

0832 PM     Tstm Wnd Dmg     3 SE Moneta             37.15N 79.59W
08/29/2024                   Bedford            VA   Public

            Multiple trees down on White House Road.

0838 PM     Tstm Wnd Dmg     3 SE Moneta             37.15N 79.59W
08/29/2024                   Bedford            VA   Public

            Tree and powerline downed by thunderstorm
            winds near the intersection of Radford
            Church Road and Whitehouse Road.

0838 PM     Tstm Wnd Dmg     3 SE Moneta             37.15N 79.59W
08/29/2024                   Bedford            VA   Public

            Tree and power line downed by thunderstorm
            winds near the intersection of Radford
            Church Road and Whitehouse Road.

0900 PM     Tstm Wnd Dmg     2 E Huddleston          37.17N 79.46W
08/29/2024                   Bedford            VA   911 Call Center

            Numerous reports of trees down across the
            area near Huddleston, VA.

0954 PM     Rain             4 E Bedford             37.35N 79.46W
08/29/2024  M1.11 Inch       Bedford            VA   Public

            Reported by Trained Spotter.

0233 AM     Tstm Wnd Dmg     2 N Falconerville       37.56N 79.11W
08/30/2024                   Amherst            VA   911 Call Center

            Tree was reported fallen near the
            intersection of Butterfly Lane and Briarwood
            Drive.

0635 AM     Tstm Wnd Dmg     New Glasgow             37.64N 78.99W
08/30/2024                   Amherst            VA   911 Call Center

            Tree was reported down near New Glasgow
            Road.

0630 PM     Tstm Wnd Dmg     3 W Shatley Springs     36.48N 81.61W
08/29/2024                   Ashe               NC   911 Call Center

            Tree reported down on Rich Hill Road.

0633 PM     Flash Flood      2 W Clifton             36.45N 81.61W
08/29/2024                   Ashe               NC   911 Call Center

            Reports of overflowing Culverts were
            reported at the intersection of 88 West and
            Rich Hill Road in Ashe County NC.

0633 PM     Tstm Wnd Dmg     2 W Clifton             36.45N 81.61W
08/29/2024                   Ashe               NC   911 Call Center

            Tree down at the intersection of 88 West and
            Rich Hill Road in Ashe County NC.

0633 PM     Tstm Wnd Dmg     4 N Ashland             36.49N 81.65W
08/29/2024                   Ashe               NC   911 Call Center

            Tree down on Roaring Fork Road in Ashe
            County.

0640 PM     Flash Flood      3 SSW Flatwood          36.50N 81.65W
08/29/2024                   Ashe               NC   911 Call Center

            Flash flooding with water over roadway and
            culverts were overrun.

0730 PM     Flash Flood      3 W Shatley Springs     36.48N 81.61W
08/29/2024                   Ashe               NC   911 Call Center

            Flooding on roadway as water overran
            culverts.

&&

The radar

The Roanoke radar (KFCX), 41 km away, was scanning. The volume nearest the first event began at 18:34 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Carroll

When
August 30, 1:36 PM EST
Where
Carroll County, 1.8 mi WNW of Laurel Fork
Measured
1 in hail
Reported by
Public
Coordinates
36.730, -80.550

Thunderstorm Wind, Floyd

When
August 30, 1:57 PM EST
Where
Floyd County, 2.61 mi WNW of Floyd
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
36.940, -80.360

Thunderstorm winds blew down several trees within the Alum Ridge neighborhood. Trees block road lanes and had to be removed by chainsaw. Damage values are estimated.

Thunderstorm Wind, Montgomery

When
August 30, 2:15 PM EST
Where
Montgomery County, 1.38 mi NNE of Fairview
Measured
55 kt (63 mph) estimated gust
Property damage
$8,000
Reported by
911 Call Center
Coordinates
37.068, -80.490

Thunderstorm winds downed multiple trees near and along Childress Road. One tree was large enough that a crew with a chainsaw was dispatched to remove it. Damage values are estimated.

Thunderstorm Wind, Montgomery

When
August 30, 2:20 PM EST
Where
Montgomery County, Riner
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
37.070, -80.450

Thunderstorm winds blew large tree limbs down. Damage values are estimated.

Thunderstorm Wind, Henry

When
August 30, 2:59 PM EST
Where
Henry County, 1.39 mi NNW of Koehler
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.700, -79.905

Thunderstorm winds blew a tree down which blocked one lane of Koehler Road. Damage values are estimated.

Thunderstorm Wind, Martinsville (C)

When
August 30, 3:04 PM EST to 3:05 PM EST
Where
Martinsville (C) County, 1.22 mi NW of Martinsville to 1.15 mi NE of Martinsville
Measured
55 kt (63 mph) estimated gust
Property damage
$30,000
Reported by
911 Call Center
Coordinates
36.690, -79.888

Thunderstorm winds blew down trees, power lines, and a power pole within an area of Martinsville. The region of damage extended from Beaver Street east to portions of Commonwealth Boulevard east of Fayette Street. A church was struck by a falling power pole on Fayette Street. Damage values are estimated.

Hail, Galax (C)

When
August 30, 3:09 PM EST
Where
Galax (C) County, 2.66 mi NE of Galax
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.693, -80.881

Nickel size hail fell at Walmart.

Thunderstorm Wind, Henry

When
August 30, 3:10 PM EST
Where
Henry County, 0.62 mi NNW of Fontaine
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.658, -79.874

Thunderstorm winds down one tree on Rivermont Heights Road, blocking both lanes. Damage values are estimated.

Thunderstorm Wind, Martinsville (C)

When
August 30, 3:10 PM EST
Where
Martinsville (C) County, 2.14 mi NE of Martinsville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.702, -79.843

Thunderstorm winds downed a tree which blocked both lanes of Owens Road. Damage values are estimated.

Thunderstorm Wind, Grayson

When
August 30, 3:50 PM EST
Where
Grayson County, 3.4 mi ENE of Delhart
Measured
50 kt (58 mph) estimated gust
Property damage
$700
Reported by
911 Call Center
Coordinates
36.590, -80.920

Thunderstorm winds blew both a tree and a tree branch down along Skyline Highway near the intersection with Forest Lane. Damage values are estimated.

Thunderstorm Wind, Tazewell

When
August 30, 5:05 PM EST
Where
Tazewell County, 0.55 mi W of Bishop
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
37.200, -81.540

Thunderstorm winds blew a tree and power lines down. Damage values are estimated.

Thunderstorm Wind, Tazewell

When
August 30, 5:06 PM EST to 6:00 PM EST
Where
Tazewell County, Tazewell to 2.15 mi SW of Frog Level
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
37.120, -81.520

Thunderstorm winds blew trees down across the county. Damage values are estimated.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2024Every state in 2024This day in weather historyWarnings in Virginia, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1211906, 1211907, 1211920, 1211922, 1211925, 1211928, 1211931, 1211933, 1211935, 1211936, 1211937, 1211939.